(Health Secrets) Aspirin, one of the first drugs to come into common usage, is probably the most widely used drug in the world. Approximately 35,000 metric tons are produced and consumed each year, enough to make over 100 billion standard aspirin tablets. Each year over 60 billion aspirin tablets are taken worldwide, with Americans consuming 34 billion of them. Right now over 50 million Americans take aspirin to prevent heart disease. At this point the question becomes: Is all this aspirin really helping, or is it actually causing harm?
What is aspirin?
Aspirin, chemically known as acetylsalicylic acid, is a non-steroidial anti-inflammatory drug (NSAID) that comes from the bark of the willow tree. It is sold alone and is found combined with other ingredients in such products as Ascription, Ecotrin, Bufferin, Aspergum, and many others. Other NSAIDs include ibuprofen and naproxen and acetominophen.
How aspirin and other NSAID’s works
When a cell is damaged, it releases a substance called a prostaglandin which carries a chemical message to the central nervous system telling it the cell is in need of repair. The central nervous system responds by initiating the healing process that is needed to repair the damage. Aspirin destroys prostaglandins so the communication is broken between damaged cells and the nervous system, and the natural healing process is interrupted.
This interruption of the healing process was revealed in a review of several studies that found flu sufferers who took an anti-fever medication were sick an average of 3.5 days longer than people who did not take drugs. On average, flu symptoms lasted 5.3 days in participants who did not take aspirin or acetominophen, compared with 8.8 days in people who took anti-fever drugs. One possibility is that reducing fever may interfere with the immune system’s response to an infection. Dr. Karen Plaisance, lead author and professor of pharmacy at the University of Maryland, noted that similar findings have been reported in studies of chickenpox.
Side effects of aspirin and other NSAIDs
Besides carrying a chemical message, prostaglandins also maintain a protective lining in the stomach. Destruction of prostaglandins by aspirin or other NSAIDs destroys the stomach lining and inhibits its replacement. The FDA estimates that NSAID’s account for a reported 200,000 cases of gastrointestinal bleeding, 107,000 hospitalizations and as many as 20,000 deaths each year.
Reyes Syndrome is a deadly disease that strikes quickly and can attack any child or adult without warning. All organs are affected with the liver and brain suffering the most damage. While the cause and cure of this syndrome remain unknown, epidemiologists’ research has established a link between Reye’s and the use of aspirin and products that contain aspirin for flu-like symptoms.
In 1986 the United Kingdom banned the giving of aspirin products to children under the age of 12, and has recently hardened that advice to include children under the age of 16. Though it is not widely publicized, the Surgeon General, FDA, and the CDC recommend that aspirin products not be given to children under the age of 19 during episodes of illness that include fever.
An extensive study published in the New England Journal of Medicine reported the use of acetaminophen was associated with a 2.5 times greater risk of chronic kidney failure compared to nonusers of acetaminophen. For those who took 500g or more of acetaminophen per year, the risk was 5.3 times greater than for nonusers. The regular use of aspirin was associated with a 2.5 times greater risk of chronic kidney failure compared to nonusers of aspirin. For those who took 500g or more of aspirin per year (about 4 regular strength tablets every day), the risk was 3.3 times greater than for nonusers.
Aspirin and bleeding
The bowel movement of someone who takes only one aspirin a day will contain blood. This is because aspirin thins the blood by destroying blood platelets. Platelets are responsible for the blood clotting that is an important part of the body’s natural healing process. In fact, patients who are scheduled for any type of surgery are warned not to take aspirin for several days prior to their surgery because bleeding would be almost uncontrollable.
Use of aspirin during pregnancy may cause bleeding problems for the fetus before or during delivery, or in the newborn. Too much use of aspirin during the last three months of pregnancy may increase the length of pregnancy, prolong labor, cause other problems during delivery, or cause severe bleeding in the mother before, during or after the delivery.
In normal individuals, one dose of 2 regular strength aspirin affects normal clotting for up to seven days.
Aspirin and heart attacks
When a study by the Physicians Health Group concluded that an aspirin a day was an effective preventative treatment against heart attacks, the drug industry launched an extensive media campaign promoting this discovery. What the study failed to mention was that it was conducted with buffered aspirin which contains magnesium and calcium, two valuable minerals associated with the prevention of heart attacks. Follow-up studies revealed that aspirin alone did nothing to prevent heart attacks. Sadly, the results of the follow-up studies received little media attention.
Should you take aspirin to prevent heart attack?
Aspirin is prescribed for almost everyone over the age of 50, even though women have not been included in the clinical trials of aspirin. While aspirin does prevent about one third of first heart attacks, its side effects are so severe as to cause a higher death rate overall than a placebo. Non-fatal side effects, such as internal bleeding and cataracts, are significant after years of aspirin use.
Supplemental magnesium and Vitamin E have been shown to be more effective than aspirin in lowering heart attack rates as well as overall death rates. Supplemental magnesium and coenzyme Q10 have been shown to be more effective than aspirin in treatment of all cardiovascular disease.
Non-aspirin pain killers
NSAIDs, which includes products such as Tylenol, Advil, Motrin and Nuprin, has been a leading cause of chronic renal failure (CRF). CRF is the gradual loss of the kidney’s ability to filter waste and fluids from the blood. Chronic renal failure can range from mild dysfunction to severe kidney failure. The kidneys serve as the body’s natural filtration system, removing waste products and fluids from the bloodstream and excreting them in the urine. Kidneys maintain the body’s salt and water balance, important for regulating blood pressure.
When kidneys are damaged by disease or inherited disorders, they no longer function properly and lose their ability to remove fluids and waste from the bloodstream, allowing it to build up and cause complications. Renal failure can exist without symptoms for many years and often progresses so gradually that CRF may not be detected until the kidneys are functioning at less than 25% of their normal capacity.
If taken over a long period of time, these pain killers act like poisons to the kidneys, but that is not all. Evidence is mounting that many Americans poison their livers by unwittingly taking toxic doses of acetaminophen. Because it is sold over the counter, many people believe “it must be safe and they take it like M&M’s,” says Dr. William Lee of the Texas Medical Center in Dallas. He has tracked hundreds of liver failure cases linked to acetaminophen.
People want to believe that pain relievers are harmless drugs, but there is much evidence to suggest just the opposite. Medical research nearly always supports drug usage, which is not surprising, since the vast majority of medical research is funded by the drug industry. Many safe and natural alternatives that have been proven to be highly effective rarely receive positive media exposure and are often downplayed by an industry that has no financial interest in a drugless health care system.